Medical questions & health advice by board certified doctors
"Poison ivy won't go away?"
I started having a poison ivy rash on both ankles approximately four weeks ago. During the four weeks I've been seen by a local MD and Dermatologist. Though I've been treated with steroids and prescription creams on one ankle it still itches. The rash is no longer red but is still visible. Is this normal? Should I follow-up with the Dermatologist?
This is a question for a dermatologist. Contact dermatitis from exposure to a plant like poison ivy or poison oak can be very painful, itchy, and generally ruin an otherwise enjoyable outdoor experience. It sounds like you've done exactly the right things so far when it comes to following up with a physician about your symptoms. However, the symptoms of poison ivy have typically resolved within 4 weeks so it is a little unusual that you are still having symptoms. There are several possible explanations for this. First of all, although it sounds like you undoubtedly had a poison ivy exposure 4 weeks ago, you may also have an allergic reaction against something else that is still in your routine environment. Second, you may be developing a secondary bacterial infection (cellulitis) in the area where you initially had the poison ivy outbreak. Third, depending on what kind of creams you have been using, you may have developed a reaction from the steroids. Overall, the best thing for you to do is go back to the dermatologist for a re-examination. He or she should be able to assess the area and help determine what is going on and how you should continue to treat the rash and irritation.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.